AddThis Feed Button "Frequently Copied, Never Duplicated"

Thursday, August 23, 2007

A bit more of an advisory please

This recent FDA alert is very important.

It is a bit late in my mind. The first thing I thought of when I read it several days ago was why is it an issue after-the-fact.

Where are the minds of the doctors and other controlled substance prescribers giving nursing mothers a script for this drug.

This clearly reinforces my recent correspondence to the FDA: too many prescribers are not participating in legally required informed consent explanations of the risks and benefits of drugs.

This almost smacks of an attempt to promote "bad mother" propaganda. The story line might be something like "Somnambulent mother on codeine trying to care for her nursing baby, both at risk of grave harm.

And what about the doctor? What about the pharmacist? Seems like mainstream medicine and Big Pharma are off the hook again.

CPS is probably drooling a this one.

Anyone ever hear of a hot water bottle?
FDA Public Health Advisory
Use of Codeine By Some Breastfeeding Mothers May Lead To Life-Threatening Side Effects In Nursing Babies

The Food and Drug Administration (FDA) has issued a Public Health Advisory with important new information about a very rare, but serious, side effect in nursing infants whose mothers are taking codeine and are ultra-rapid metabolizers of codeine. When codeine enters the body and is metabolized, it changes to morphine, which relieves pain. Nursing mothers taking codeine may also have higher morphine levels in their breast milk. These higher levels of morphine in breast milk may lead to life-threatening or fatal side effects in nursing babies.

More information from the FDA including Drug Information, Public Health Advisory, Questions and Answers can be found at thier web site,

No comments: